Secondary Logo

Journal Logo

CME QUESTIONS

Continuing Medical Education Questions: October 2021

Young, Renee L. MD, FACG

Author Information
The American Journal of Gastroenterology: October 2021 - Volume 116 - Issue 10 - p 1985
doi: 10.14309/ajg.0000000000001514
  • Free

Abstract

LEARNING OBJECTIVE

Understand optimal use of therapeutic drug monitoring (TDM) in clinical practice when caring for inflammatory bowel disease patients on biologic therapies and review risk factors for low drug levels.

QUESTION 1

A 19-year-old woman with newly diagnosed ulcerative pancolitis has failed treatment with mesalamine and prednisone. She initially reported 5-10 bloody stools with mucous daily. She is afebrile and thin. Physical exam is notable for hyperactive bowel sounds. Stool studies for enteric pathogens are negative. Hepatitis B studies and tuberculosis quantiferon gold testing are negative. Labs notable for elevated white blood count (WBC) 12,000/ul, hemoglobin 10 g/dl, and platelets 460,000/ul. Normal liver tests and electrolytes except low albumin at 1.6g/dl. C-reactive protein is 10mg/dl. Colonoscopy shows continuous inflammation and aphtha from anal verge to cecum, Mayo 3. Colon biopsies for cytomegalovirus are negative. She is infused with infliximab at 5 mg/kg at 0, 2, and 6 weeks, and then every 8 weeks. Patient has had a total of 4 infliximab infusions. Overall, she is feeling better and stool frequency is 3-5 loose stools per day, 50% bloody. She transfers care as she has moved to attend college. Currently on infliximab monotherapy, she declines repeat endoscopy at this time as she is too busy with college activities. She is due for infliximab in 1 week.

Current labs: WBC 8,000/ul hemoglobin 10.8 g/dl, platelets 399,000/ul, C-reactive protein 3g/dl, trough infliximab level 3.5ug/ml anti- drug antibodies are less than 10ug/dl.

What is the next best step in the management of this patient?

  • A. Continue current dose of infliximab
  • B. Increase infliximab to 10 mg/kg every 8 weeks
  • C. Stop infliximab, change to vedolizumab
  • D. Colectomy

QUESTION 2

A 37-year-old man who has ileocolonic Crohn’s disease is in clinical, endoscopic, and histologic remission. He is taking adalimumab 40 mg every week and azathioprine 100 mg per day. Ten years ago, he was started on infliximab and was on infliximab as a single agent for 9 years. He required increasing amounts of infliximab to maintain remission and was most recently on 10 mg/kg every 4 weeks. Patient states that about a year ago, infliximab “quit working” and he was changed to combination of adalimumab and azathioprine. Recent labs including complete blood count, comprehensive metabolic panel, C-reactive protein is all normal. No records of trough drug levels of infliximab or adalimumab are found; however, the patient recalls he had some antibodies when he was on infliximab. His colonoscopy 3 months ago showed no inflammation or dysplasia. Physical exam including vital signs is unremarkable. He wants to know if he can stop taking the azathioprine as he is aware of the side effects of this medication which he would like to minimize.

What is the best recommendation for the patient at this time?

  • A. Stop the azathioprine and follow clinically
  • B. Check antibodies to infliximab
  • C. Checking thiopurine methyltransferase levels (TPMT)
  • D. Check trough drug levels of adalimumab while the patient is still taking azathioprine

QUESTION 3

Which factor contributes to low trough drug levels when using anti-tumor necrosis (TNF) biologic therapy (such as infliximab and adalimumab)?

  • A. Female gender
  • B. High albumin
  • C. High C-reactive protein (CRP)
  • D. Normal patient body weight

© 2021 by The American College of Gastroenterology